Texas, 2009

Flash Flooding and Hail in Texas, October 3 to 4, 2009

October 3 to 4, 2009 · NWS EWX · 18 events in 7 counties and zones

A Pacific tap of moisture from the remnants of Pacific Tropical Storm Olaf moved over south central Texas. This moisture moved up and over a dome of cool air and provided widespread rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A Pacific tap of moisture from the remnants of Pacific Tropical Storm Olaf moved over south central Texas. This moisture moved up and over a dome of cool air and provided widespread rains. A warm front over the coastal bend moved north and provided an additional focus for heavy rains, showers, and thunderstorms. This frontal boundary caused flooding rains over south central Texas and brought a few isolated severe weather events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 3, 1:36 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Oct 3, 1:36 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
236 PM CDT SAT OCT 3 2009

.DISCUSSION...
THIS AFTERNOON ELEVATED SHOWERS AND EMBEDDED THUNDERSTORMS WERE
INCREASING IN AREAL COVERAGE ACROSS SOUTH CENTRAL TEXAS AS AN
IMPULSE IN THE SOUTHWEST FLOW ALOFT TRAVERSES TEXAS. THERE WILL
BE LOCALLY HEAVY RAINFALL THIS EVENING...HOWEVER THE SPEED OF
THE SHOWERS AND THUNDERSTORMS SHOULD LIMIT THE AMOUNT OF RAINFALL
THAT FALLS AT ANY ONE LOCATION. MINOR URBAN AND STREET FLOODING
IS POSSIBLE THIS EVENING...ESPECIALLY ACROSS THE AUSTIN AND SAN
ANTONIO METRO AREAS. PACIFIC MOISTURE FROM THE REMNANTS OF
OLAF WILL COMBINE WITH THE LOW LEVEL GULF MOISTURE TO PRODUCE
THE LOCALLY HEAVY RAINFALL THIS EVENING AND SUNDAY.

A WARM FRONT IS CURRENTLY LOCATED ACROSS DEEP SOUTH TEXAS. THIS
FEATURE WILL LIFT SLOWLY NORTHWARD OVERNIGHT. ORGANIZED CONVECTION
WILL OCCUR ALONG AND NORTH OF THIS BOUNDARY. THE WARM FRONT IS
EXPECTED TO BE NORTH OF OUR CWFA BY SUNDAY AFTERNOON. THUS THE
THREAT OF LOCALLY HEAVY RAINFALL WILL SHIFT TO OUR NORTHEAST
COUNTIES ON SUNDAY MORNING.

SOUTH CENTRAL TEXAS WILL BE IN A WARM AND HUMIDAIRMASS ON MONDAY
WITH ANOTHER WEAK UPPER LEVEL IMPULSE TRAVERSING THE REGION.
HOWEVER LOW LEVEL CONVERGENCE WILL BE LACKING...THUS EXPECT
ONLY ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON
MONDAY.

RAIN CHANCES WILL BE ON THE INCREASE ON TUESDAY INTO WEDNESDAY AS
ANOTHER COLD FRONT MOVES INTO SOUTH CENTRAL TEXAS. THIS FRONT IS
LIKELY TO STALL ACROSS OUR REGION ON WEDNESDAY BEFORE RETURNING
NORTHWARD AS A WARM FRONT WEDNESDAY NIGHT.

A STRONGER COLD FRONT IS EXPECTED BY NEXT WEEKEND. THIS FRONT WILL
LIKELY REACH THE COAST BY NEXT SATURDAY NIGHT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH THIS FROPA MAINLY FRIDAY NIGHT
INTO SATURDAY. A DRIER AIRMASS WILL FINALLY OVERSPREAD SOUTH
CENTRAL TEXAS BY NEXT SUNDAY...GIVING SOUTH CENTRAL TEXAS A BREAK
FROM THE WARM AND HUMID WEATHER PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  79  72  91  76 /  90  80  30  20  20
AUSTIN BERGSTROM INTL AIRPORT  68  80  72  91  75 /  90  80  30  20  20
NEW BRAUNFELS MUNI AIRPORT     69  84  72  91  75 /  90  70  30  20  20
BURNET MUNI AIRPORT            66  78  69  89  74 /  90  80  30  20  20
DEL RIO INTL AIRPORT           71  87  72  93  75 /  70  40  20  20  20
GEORGETOWN MUNI AIRPORT        67  79  71  90  74 /  90  80  30  20  20
HONDO MUNI AIRPORT             71  86  74  92  75 /  90  60  20  10  10
SAN MARCOS MUNI AIRPORT        69  82  76  91  75 /  90  70  30  20  20
LA GRANGE - FAYETTE REGIONAL   74  82  74  91  75 /  90  80  30  20  20
SAN ANTONIO INTL AIRPORT       71  83  75  91  77 /  90  70  20  20  20
STINSON MUNI AIRPORT           71  86  76  92  76 /  90  60  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/02
Hazardous weather outlook, Oct 3, 2:00 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT SAT OCT 3 2009

TXZ171>173-183>194-202>209-217>225-228-041030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
300 PM CDT SAT OCT 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTH CENTRAL TEXAS
TONIGHT. THIS FEATURE WILL COMBINE WITH DEEP ATMOSPHERIC MOISTURE
AND RESULT IN SHOWERS AND THUNDERSTORMS OVERNIGHT. MOST OF THE
RAINFALL WILL BE BENEFICIAL...HOWEVER THERE IS THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL. RAINFALL AMOUNTS WILL GENERALLY BE ONE
HALF OF AN INCH TO ONE AND A HALF INCHES OVERNIGHT...WITH ISOLATED
HIGHER TOTALS OF TWO INCHES OR MORE POSSIBLE.

.DAY TWO...SUNDAY...
THE CHANCE FOR LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH MIDDAY
ON SUNDAY. THE THREAT OF HEAVY RAINFALL WILL END AS A WARM FRONT
MOVES NORTHWARD ACROSS SOUTH CENTRAL TEXAS. NEW RAINFALL AMOUNTS
ON SUNDAY WILL BE SIMILAR TO SATURDAY WITH WIDESPREAD TOTALS OF ONE
HALF OF AN INCH TO ONE INCH WITH ISOLATED HIGHER TOTALS OF TWO
INCHES.

.DAYS THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 3, 2:34 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CDT SAT OCT 3 2009

TXZ205>207-032130-
BEXAR-COMAL-GUADALUPE-
334 PM CDT SAT OCT 3 2009

...A STRONG THUNDERSTORM WAS AFFECTING BEXAR...COMAL AND GUADALUPE
COUNTIES...

AT 332 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR TIMBERWOOD PARK...OR 15 MILES NORTHWEST OF UNIVERSAL CITY...
MOVING EAST AT 25 MPH.

PEOPLE IN NORTHEASTERN BEXAR...SOUTHERN COMAL AND WESTERN GUADALUPE
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...TIMBERWOOD PARK...
BULVERDE...GARDEN RIDGE...MARION AND NEW BRAUNFELS...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, Oct 3, 2:41 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
341 PM CDT SAT OCT 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       3 NE SPRING BRANCH      29.89N  98.37W
10/03/2009  M2.90 INCH       COMAL              TX   COCORAHS

            2.90 INCHES OF RAIN OVER AN HOUR AND A HALF NEAR SPRING
            BRANCH.

&&

EVENT NUMBER EWX0900120

CJM
Local storm report, Oct 3, 2:57 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 PM CDT SAT OCT 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      TIMBERWOOD PARK         29.71N  98.48W
10/03/2009                   BEXAR              TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 2.5 INCHES OF RAIN AROUND
            TIMBERWOOD PARK

&&

EVENT NUMBER EWX0900121

AKF
Special weather statement, Oct 3, 3:32 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
432 PM CDT SAT OCT 3 2009

TXZ207-032215-
GUADALUPE-
432 PM CDT SAT OCT 3 2009

...A STRONG THUNDERSTORM WAS AFFECTING GUADALUPE COUNTY...

AT 429 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR MCQUEENEY...OR 5 MILES SOUTH OF NEW BRAUNFELS...MOVING EAST AT
20 MPH. PEOPLE IN THE PATH OF THIS STORM CAN EXPECT VERY HEAVY
DOWNPOURS...FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS BETWEEN
30 AND 40 MPH.

PEOPLE IN CENTRAL GUADALUPE COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...MCQUEENEY...GERONIMO...SEGUIN AND KINGSBURY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
Local storm report, Oct 3, 3:47 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
447 PM CDT SAT OCT 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             MCQUEENEY               29.60N  98.05W
10/03/2009  E0.25 INCH       GUADALUPE          TX   TRAINED SPOTTER

            TRAINED SPOTTER OBSERVED PEA SIZED HAIL AROUND 440 PM.

&&

EVENT NUMBER EWX0900122

AKF
Local storm report, Oct 3, 3:51 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
451 PM CDT SAT OCT 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HEAVY RAIN       3 WSW NEW BRAUNFELS     29.68N  98.16W
10/03/2009  M1.27 INCH       COMAL              TX   COCORAHS

            COCORAHS OBSERVER REPORTED 1.27 INCHES SO FAR... WITH
            0.76 INCHES IN THE PAST 19 MINUTES.

&&

EVENT NUMBER EWX0900123

AKF

The radar

The Austin/San Antonio radar (KEWX), 20 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

16 flash flood, 2 hail. Local standard time, as filed.

Hail, Guadalupe

When
October 3, 4:05 PM CST
Where
Guadalupe County, 0.92 mi SW of Kingsbury
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
29.640, -97.830

Hail, Guadalupe

When
October 3, 4:05 PM CST
Where
Guadalupe County, 2.76 mi S of Kingsbury
Measured
0.75 in hail
Reported by
Public
Coordinates
29.610, -97.820

There was penny size hail reported at the Silver Wolf Ranch.

Flash Flood, Bastrop

When
October 3, 4:14 PM CST
Where
Bastrop County, 3.21 mi WNW of Bateman to 2.06 mi N of Bateman
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.996, -97.545

Emergency management reported several roads with high water including portions of FM 535, 812, and FM 20. Some of these roads were closed due to the flooding.

Flash Flood, Bastrop

When
October 3, 6:00 PM CST
Where
Bastrop County, 2.69 mi ENE of Rosanky to 2.94 mi NNW of Kovar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.943, -97.257

Emergency management reported a water rescue was ongoing on FM 535 between Smithville and Rosanky.

Flash Flood, Bastrop

When
October 3, 6:15 PM CST to 7:00 PM CST
Where
Bastrop County, 3.45 mi N of Kovar to 3.68 mi N of Kovar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.950, -97.220

Farm to market road 535 was closed due to high water between Rosanky and Smithville.

Flash Flood, Bexar

When
October 4, 4:00 AM CST to 10:15 AM CST
Where
Bexar County, 2.77 mi ESE of Wetmore to 2.52 mi ESE of Wetmore
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.550, -98.380

The county reported numerous roads on the northeast side closed including Weidner road at Schertz road.

Flash Flood, Bexar

When
October 4, 4:25 AM CST to 6:25 AM CST
Where
Bexar County, 1.51 mi SSE of Longhorn to 1.33 mi SSE of Longhorn
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.500, -98.420

Austin Highway at Ira Lee Road was closed due to high water. There were numerous roads closed across northeast San Antonio at this time.

Flash Flood, Guadalupe

When
October 4, 5:30 AM CST
Where
Guadalupe County, 0.69 mi S of New Berlin to 0.37 mi SSW of New Berlin
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.460, -98.100

The county roads department reported many roads closed around New Berlin due to high water.

Flash Flood, De Witt

When
October 4, 8:00 AM CST to 10:00 AM CST
Where
De Witt County, 0.23 mi ESE of Hockheim to 1.9 mi SE of Hockheim
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.319, -97.296

Law Enforcement reported U.S. Highway 183 was closed from 9am until 11 am due to water over the road.

Flash Flood, Guadalupe

When
October 4, 8:00 AM CST to 9:15 AM CST
Where
Guadalupe County, 0.47 mi NNW of Seguin Guadalupe Arp to 4.06 mi WSW of Seguin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.606, -97.984

The Guadalupe county sheriffs office reports over 30 road closures across the county due to water over the roadways.

Flash Flood, Gonzales

When
October 4, 8:10 AM CST to 9:10 AM CST
Where
Gonzales County, 2.16 mi NNE of Nixon to 2.41 mi NNE of Nixon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.300, -97.760

Highway 80 at FM 1117 was closed due to high water and flooding.

Flash Flood, Bexar

When
October 4, 8:11 AM CST
Where
Bexar County, 2.07 mi N of Wetmore to 2.39 mi N of Wetmore
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.600, -98.420

Bulverde Road at Classen Road was closed due to flooding.

Flash Flood, Comal

When
October 4, 8:32 AM CST to 9:15 AM CST
Where
Comal County, 4.32 mi NNW of Comal to 4.49 mi SSE of Valley View
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
29.710, -98.240

Portions of Farm to Market road 1863 were closed due to flooding.

Flash Flood, De Witt

When
October 4, 8:34 AM CST
Where
De Witt County, 0.92 mi SE of Steen to 0.44 mi SSE of Hockheim
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.310, -97.310

The state highway 111 east of Hochheim was closed due to flooding.

Flash Flood, Lavaca

When
October 4, 8:40 AM CST
Where
Lavaca County, 0.93 mi WSW of Moulton Muni Arpt to 1.42 mi NW of Midway
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.563, -97.163

State highway 95 from Moulton to Yoakum was closed due to flooding.

Flash Flood, Guadalupe

When
October 4, 9:12 AM CST
Where
Guadalupe County, 3.31 mi ENE of Marion Zuehl Arpt to 2.46 mi ESE of Marion
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.520, -98.100

County Road 465 near Santa Clara was closed due to flooding. Other county roads were closed in the county including county roads 775, 539, and 467.

Flash Flood, De Witt

When
October 4, 10:15 AM CST
Where
De Witt County, 1.94 mi ESE of Concrete to 1.75 mi WSW of Edgar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.220, -97.270

Portions of highwy 77 and 77A from Cuero to Yoakum were closed due to flooding.

Flash Flood, De Witt

When
October 4, 8:21 PM CST
Where
De Witt County, 1.03 mi NE of Cuero to 2.78 mi ENE of Cuero
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.112, -97.270

Law enforcement reported portions of FM 1447 were underwater due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192516, 192517, 193605, 193603, 193567, 193568, 193569, 193572, 193575, 193596, 193576, 193592, 193599, 193574, 193601, 193598, 193606, 193602.